Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 11, 2016, 2:40 PM EDT for Montgomery County, Moore County, Richmond County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 2:40 PM EDT (18:40 UTC)
- Expired
- May 11, 2016, 3:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Moore County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 144 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912
WUUS52 KRAH 111840
SVRRAH
NCC123-125-153-111930-
/O.NEW.KRAH.SV.W.0085.160511T1840Z-160511T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...
WEST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA...
NORTHWESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 330 PM EDT
* AT 238 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROY...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TROY...BISCOE...MOUNT GILEAD...ELLERBE...FOXFIRE...CANDOR...NORMAN...SEVEN
LAKES...COVINGTON AND PEKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3536 8007 3537 8005 3538 8006 3544 8001
3525 7950 3494 7984 3496 7987 3498 7987
3501 7990 3504 7988 3507 7991 3510 7991
3512 7993 3512 7995 3508 8000 3511 8006
3515 8007 3518 8005 3526 8010
TIME...MOT...LOC 1838Z 296DEG 29KT 3532 8000
HAIL...1.00IN
WIND...60MPH
$$
102 follow-up statements
965
WWUS52 KRAH 111903
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT WED MAY 11 2016
NCC123-125-153-111930-
/O.CON.KRAH.SV.W.0085.000000T0000Z-160511T1930Z/
MONTGOMERY NC-MOORE NC-RICHMOND NC-
303 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN MONTGOMERY...WEST CENTRAL MOORE AND NORTH CENTRAL
RICHMOND COUNTIES...
AT 303 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BISCOE...OR 11 MILES SOUTHEAST OF TROY...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. WIND DAMAGE TO
ROOFS...SIDING...AND TREES IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
TROY...BISCOE...ELLERBE...FOXFIRE...CANDOR...NORMAN...COVINGTON...PEKIN...
DERBY AND EAGLE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3539 7988 3525 7950 3500 7977 3514 7989
3530 7997
TIME...MOT...LOC 1903Z 296DEG 29KT 3523 7978
HAIL...1.00IN
WIND...60MPH
$$
10311
WWUS52 KRAH 111924
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED MAY 11 2016
NCC123-125-153-111933-
/O.EXP.KRAH.SV.W.0085.000000T0000Z-160511T1930Z/
MONTGOMERY NC-MOORE NC-RICHMOND NC-
324 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY...WEST
CENTRAL MOORE AND NORTH CENTRAL RICHMOND COUNTIES WILL EXPIRE AT 330
PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3539 7988 3525 7950 3500 7977 3514 7989
3530 7997
TIME...MOT...LOC 1922Z 296DEG 29KT 3523 7978
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM EDT, 10 minutes earlier.
Area forecast discussion, May 11, 2:30 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 230 PM EDT WED MAY 11 2016 .SYNOPSIS... A frontal zone will hold fairly stationary near the North Carolina and Virginia border area through Thursday night. A cold front will approach from the west Thursday night, then cross the region on Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Wednesday... Earlier upstream convection crossing the mountains has fizzled in the western Piedmont, leaving a slowly lifting mass of low clouds west of US Highway 1. Meanwhile, a cold front sagging just south of the Virginia border extends into the northwest Piedmont and Foothills. The front should mix back to the north given ample heating today, though it may hang on in the Northwest Piedmont a little longer and necessitate lowering highs a few degrees (78-88 northwest to southeast). Further upstream...a pair of disturbances over the Ohio Valley and Great Lakes are slowly wobbling east and will begin to shift more south and east toward the Mid-Atlantic region later today. Triggers for convection this afternoon will likely be the remnant outflow/differential heating from this mornings dying convection, a glancing shot of DCVA across the northern CWA from the upstream disturbances, and the quasi-stationary front near the Virginia border. Given dewpoints in the low/mid 60s, MLCAPE should reach 1000- 2000 J/KG, with background deep layer shear around 30-35kt (strongest to the north and locally enhanced near the front). Hi-res WRF guidance wasn't handling the morning convection very well, and the HRRR has been suspiciously void of much convection. Based on the aforementioned triggers, it seems mostly likely that the bulk of the convection will fire in the central Piedmont by around 2 PM and then track east-southeast, with increasing likelihood of organization and supercellular characteristics toward the northern Piedmont/Coastal Plain. However, the low-end threat of severe wind will exist to the south, as well, as low-level lapse rates steepen and DCAPE approaches 800-1000 J/KG. SPC has kept central NC in a Marginal Risk today. Persistence for tonight, with a slight chance of additional showers/storms and lows in the mid 60s. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... AS OF 225 AM WEDNESDAY... A WEAK NEARLY STATIONARY BOUNDARY IS EXPECTED TO BEGIN THE DAY THURSDAY STRETCHING NW-SE ACROSS CENTRAL NC. THE POSITION OF THE BOUNDARY WILL BE DIFFICULT TO PIN DOWN DUE TO THE MODEL SPREAD AND WHAT HAPPENS WITH CONVECTION THAT AFFECTS THE REGION BEFORE 12Z. THERE MAY STILL BE SOME ONGOING RESIDUAL SHOWERS IN THE FAR EASTERN ZONES TO BEGIN THE DAY. OTHERWISE... THE WIND SHIFT/CONVERGENT ZONE WILL BE LEFT BEHIND. THEN LATER IN THE DAY AS THE MID/UPPER LEVEL TROUGH APPROACHES THE MOUNTAINS FROM THE WEST... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SLOW MOVING COLD FRONT AS IT MOVES INTO THE MOUNTAINS LATE IN THE DAY. SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP SE INTO THE NW PIEDMONT DURING THE EVENING... THE SPREAD EAST INTO CENTRAL NC OVERNIGHT. THERE MAY BE A FEW STRONG TO LOCALLY SEVERE STORMS OVER THE NORTHWESTERN HALF OF THE REGION... MAINLY ALONG THE NW-SE LOW LEVEL BOUNDARY LATE IN THE DAY OR IN THE EVENING. IT IS TOO EARLY TO PIN DOWN SPECIFICS AT THIS POINT GIVEN CONVECTION/OUTFLOWS/CLOUDINESS/INSTABILITY WILL DRIVE THE ADDITIONAL DEVELOPMENT OVER NC LATE THURSDAY INTO THURSDAY NIGHT. WE WILL PLACE THE HIGHEST POP IN THE WEST LATE IN THE DAY (40-50 PERCENT)... THEN SPREADING EAST DURING THE EVENING AND POSSIBLY OVERNIGHT. HIGHS THURSDAY WILL DEPEND ON THE THE PLACEMENT OF THE LOW LEVEL BOUNDARY AND CLOUDINESS THAT LINGERS... BUT MANY AREAS SHOULD REACH NEAR 85 WITH ANY BREAKS... WITH NEAR 90 IN THE SANDHILLS. THE MORE SUN... THE HIGHER THE INSTABILITY TO WORK WITH LATER IN THE DAY AND NIGHT. QPF SHOULD BE 0.25 TO 0.50 BUT LOCALLY 1 INCH TOTALS MAY OCCUR FROM THE EVENING INTO THE OVERNIGHT. LOWS GENERALLY IN THE 60S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Fri/Fri night: There appears to be little doubt that Fri will be wet, particularly from the Triangle eastward, ahead of a weakening and slowing cold front approaching from the WNW. Potent dynamic forcing for ascent will include 40-50 m height falls associated with the approaching broad trough as well as strengthening upper divergence associated with the upper jet core extending along the Appalachians northward into SW Quebec (and potentially augmented by a second westerly jetlet over the Deep South). Moisture should be plentiful, with PW values at or above 1.5 in., although this axis of peak PW will be easing eastward into the coastal plain / coastal area by afternoon, with forecast soundings showing drying through the column from west to east. Also, considerable cloudiness and possibly some early morning precip (as suggested by the GFS, with the NAM and ECMWF much drier) would cut down on prefrontal instability in the afternoon, although if the front stalls out across the area Fri afternoon as the NAM/ECMWF indicate, there could be enough lingering low level moisture to retain marginal or moderate CAPE values. Will bump up pops to high chance west and likely east, trending down west to east during the latter half of the day. Much lower PW moves in from the west Fri night as the surface front shifts to the coast in tandem with the 850 mb and 500 mb trough axes, leading to a trend to dry weather overnight. Low level thicknesses are projected to be 10-15 m above normal, indicating highs of 79-84 when factoring in the clouds. Lows 57-63. Sat/Sat night: The deepest moisture will have been pushed well to our SE by Sat, along with the primary cold front, which should be largely washed out by then. The secondary and stronger cold front, driven by a strong wave swinging through the Great Lakes / OH Valley into the Northeast, will move into the southern Appalachians by midday Sat, and models shows this front dropping SE through the area during the mid afternoon through mid evening hours. PW does recover a bit ahead of this front but isn't nearly as high as on Fri, and any surface CAPE is expected to be just a few hundred J/kg confined to the SE sections. Will keep an isolated pop at most over the SE CWA Sat afternoon. Forecast thicknesses are close to normal, supporting highs of 77-83 with mostly sunny skies and gusty winds resulting from the increased MSLP gradient. Much cooler air rushes in behind the front Sat night, with thicknesses dropping to 40+ m below normal by Sun morning. Cool lows of 48-56. Sun through Wed: Fair, dry, and cool weather is expected Sun/Mon as a cold mid level vortex over southern Quebec and the St. Lawrence Valley keeps a fast and stable WNW mid level flow over NC, with high pressure passing overhead at the surface. Expect below normal temps with highs in the 70s and low humidities. Lows should be in the low- mid 50s Sun night rising to the mid 50s to around 60 Mon, as the surface high starts to shift off the mid-Atlantic coast. The development of a weak coastal front along the coastal Carolinas as well as the push of the front back northward as a warm front will cause an increase in both moisture and temps as we begin to get back into the warm sector. The ECMWF is slower than the GFS with its polar low tracking eastward over and off the Canadian Maritimes midweek, and as a result it retains higher surface pressures over the Great Lakes and Northeast and less mid level ridging over the Southeast, supporting a lingering stable wedge over western and central NC Tue into Wed, whereas the GFS blows the front northward through the area Tue. Will lean toward the ECMWF solution as it has decent agreement with its ensemble mean, but will temper its strong overrunning precip Tue/Tue night, going instead with chance pops Tue into Wed with the assumption of at least scattered convection in and near the slowly retreating frontal zone. Temps should trend back up toward climatology. -GIH && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 205 PM Wednesday... The cold front over the northern Piedmont this morning as mixed back north again to near the Virginia border, with a warm and humid southwesterly wind over central NC. Much of the morning stratus as lifted to VFR, though a few patches of MVFR remain. Scattered showers and storms are expected to develop by 20Z, with greater probability if storms impacting KRDU, RWI, and KFAY. However, showers and storms in the vicinity of KGSO and KINT are possible as well. While the overall coverage will decrease throughout the night, the threat of a shower or isolated storm will continue. Meanwhile, the cold front is again expected to sink back south into the area, possibly a bit further south than last evening and all the way through the TAF sites (exception being KFAY). While guidance doesn't show widespread stratus behind the front, the possibility of at least scattered low slow clouds will exist through mid-morning Thursday. Outlook...Scattered showers are expected again Thursday afternoon and evening as a cold front approaches from the west. The cold front will sweep across NC on Friday...with VFR conditions to follow for the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...22 SHORT TERM...BADGETT LONG TERM...Hartfield AVIATION...22
Hazardous weather outlook, May 11, 7:04 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 704 AM EDT WED MAY 11 2016 NCZ007>011-021>028-038>041-121115- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- 704 AM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST SOUTHEAST ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND HAIL UP TO ONE AND A HALF INCHES IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ042-043-073>078-083>086-088-089-121115- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 704 AM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AND HAIL AROUND ONE INCH IN DIAMETER...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:51 PM EDT | Special Weather Statement | RAH | Harnett, Hoke, Lee, Moore | 54 min |
| May 11, 3:53 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 67 min |
| May 11, 5:15 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 75 min |
| May 11, 5:27 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 63 min |
| May 11, 7:18 PM EDT | Special Weather Statement | RAH | Halifax | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.